Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at May 12, 2004, 8:11 AM CDT for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 8:11 AM CDT (13:11 UTC)
- Expired
- May 12, 2004, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties East Baton Rouge Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 121321 FFWNEW LAC033-063-077-121-121615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 811 AM CDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...ZACHARY...OAK HILLS PLACE...BATON ROUGE...BAKER LIVINGSTON PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF DENHAM SPRINGS POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF PORT ALLEN * UNTIL 1115 AM CDT * AT 805 AM CDT...THE EAST BATON ROUGE PARISH OFFICE OF HOMELAND SECURITY AND EMERGENCY MANAGEMENT REPORTED WIDESPREAD STREET FLOODING IN THE GREATER BATON ROUGE AREA. RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL CONTINUING TO REDEVELOP GENERALLY ALONG THE I-10 CORRIDOR FROM THE ATCHAFALAYA BASIN INTO BATON ROUGE AND THE DENHAM SPRINGS AREA. RADAR RAINFALL ESTIMATES SHOW NEARLY THREE INCHES OF RAINFALL IN THE BATON ROUGE AREA SINCE 6 AM. IN POINTE COUPEE PARISH...EMERGENCY PREPAREDNESS REPORTED THE CLOSING OF LOUISIANA HIGHWAY 414 AT HIGHWAY 983 DUE TO A WASHOUT FROM PREVIOUS RAINS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3067 9169 3034 9123 3037 9098 3064 9058 $$ 24
2 follow-up statements
000 WGUS74 KLIX 121437 FFSNEW LAC033-063-121-121615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 925 AM CDT WED MAY 12 2004 ...THE FLASH FLOOD WARNING CONTINUES FOR WEST BATON ROUGE...EAST BATON ROUGE AND LIVINGSTON PARISHES UNTIL 1115 AM... WEATHER SERVICE RADAR SHOWS CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM BRUSLY TO DENHAM SPRINGS MOVING EAST ALONG THE I 10 CORRIDOR. BATON ROUGE FIRE DEPART REPORTS NO ROADS CLOSED AT THIS TIME. HOWEVER HIGH WATER IS REPORTED ON HIGHWAYS IN THE WEST PART OF THE CITY AT THIS TIME. LIVINGSTON PARISH SHERIFFS DEPARTMENT SAID NO ROADS WERE CLOSED AT THIS TIME ALTHOUGH HIGH WATER IS REPORTED ON ROADWAYS IN THE DENHAM SPRINGS AREA. BETWEEN 3 TO 4 INCHES OF RAIN HAS FALLEN ALONG THE I 10 CORRIDOR ACCORDING TO RADAR AND OBSERVER REPORTS. ADDITION HEAVY RAIN OF 2 TO 4 INCHES ARE LIKELY THIS MORNING. PEOPLE ARE URGED TO AVOID TRAVELING ALONG FLOODED ROADS. SEEK SHELTER IN HIGH GROUND AND ARE URGED TO TAKE MEASURES TO PROTECT PROPERTY FROM FLOOD WATERS. $$
000 WGUS74 KLIX 121626 FFSNEW LAC033-077-121-121659- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1126 AM CDT WED MAY 12 2004 ...THE FLASH FLOOD WARNING IS CANCELLED FOR WEST BATON ROUGE...EAST BATON ROUGE AND POINT COUPEE PARISHES AT 1115 AM... A WEATHER OBSERVER AT THE LSU CAMPUS REPORTED 5.51 INCHES OF RAIN FELL THIS MORNING IN BATON ROUGE. NUMEROUS ROADS REMAIN FLOODED. BATON ROUGE EMERGENCY MANAGEMENT REPORTS FOUR APARTMENT BUILDINGS WERE FLOODED AS A RESULT OF THIS MORNINGS VERY HEAVY RAIN. PEOPLE ARE URGED TO AVOID TRAVELING ALONG FLOODED ROADS UNTIL THEY HAVE HAD A CHANCE TO DRAIN OVER THE NEXT FEW HOURS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:30 AM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 12, 2:30 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 230 AM CDT WED MAY 12 2004 .DISCUSSION... MODEL PROBLEMS THIS MORNING WITH HANDLING THE MCS MOVING ACROSS SOUTHERN LA. GFS HAS THIS FEATURE MOVING NE THROUGH SHV AND INTO ARKANSAS THROUGH NOON TODAY. THIS IS QUITE OBVIOUSLY NOT THE CASE. STRONG DRY AIR PUNCH BEHIND THE MCS GIVING SOME EXTRA LIFE TO THE SYSTEM AND CAUSING BOWING ON THE FRONT END OF SYSTEM ACROSS THE WESTERN PORTION OF THE AREA. IF THE SPATIAL RESOLUTION OF THE MODELS IS OFF...A SIMPLE REPLACEMENT OF PROGGED SYSTEMS FARTHER SOUTH WOULD GIVE A TROUBLING RESULT. THE DIURNAL TS SCENE WILL CONTINUE THROUGH FRIDAY BUT AS THE COLD FRONT APPROACHES THE STATE FRIDAY...IT BEGINS TO STALL. WHERE THIS THING STALLS WILL BE PROBLEMS. MANY UPPER IMPULSES TRAVEL THE AXIS OF THE FRONT AS IT IS WASHING OUT BUT WILL STILL BE A FOCUS FOR TS ACTIVITY. IF THE PLACEMENT IS FARTHER SOUTH LIKE THE INITIALIZED DATA SUGGESTS...THEN THE BTR/NEW CWA WILL BE IN FOR A VERY WET SEVERAL DAYS. THE FLOOD WATCH MAY HAVE TO BE EXTENDED THROUGH TOMORROW BUT WILL LEAVE THIS FOR THE DAY SHIFT TO REISSUE IF NECESSARY. BUT IF THIS VERY WET PROBLEM PLAYS OUT...THE FLOOD WATCH MAY BECOME A SEMI-PERMENANT PRODUCT. LOCAL TECHNIQUES ARE SUPPORTIVE ONCE AGAIN OF HEAVY RAIN. ISOLATED SEVERE TS ARE ALSO POSSIBLE. HIGH POPS AGAIN TODAY AS AN MCS OUTFLOW MOVE ACROSS THE NORTHERN HALF OF THE AREA THIS MORNING AND DAYTIME HEATING WILL ONCE AGAIN GET THINGS GOING UNTIL AFTERNOON. BY LATE AFTERNOON...ENOUGH DRY AIR AND SUBSIDENCE MOVE IN AT THE MID LEVELS TO SET UP A WEAK CAP EFFECTIVELY CUTTING OFF THE TS AND WILL WORD THE CHANCE POPS FOR TONIGHT AS EVENING TS. BELIEVE THE MAJORITY OF THE NIGHT WILL BE CLEAR OF RAIN. THEN THERE IS THURSDAY AND WE DO IT ALL AGAIN AND FRIDAY AND... && PRELIMINARY POINT NUMERS... MCB 81/69/82/68 8363 BTR 82/70/84/69 7263 MSY 83/72/84/71 6353 GPT 80/72/81/71 6353 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH LAZ034>040-046>050-056>070. MS...FLOOD WATCH MSZ077-080>082. SE LA AND MS COASTAL WATERS...NONE. && 17/24
Hazardous weather outlook, May 12, 5:30 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 530 AM CDT WED MAY 12 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-121600- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 530 AM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. ...A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA... .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL HAVE THE POTENTIAL FOR FLASH FLOODING TODAY. RAINFALL AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED WITH THE HEAVIEST RAINFALL TODAY WITH LOCALIZED AMOUNTS AS MUCH AS 6 INCHES POSSIBLE. HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT. HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFUL AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. WATERSPOUTS WILL BE POSSILE TODAY DUE TO THE VERY MOIST ATMOSPHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS DEVELOPING FLOOD SITUATION TODAY. 17
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:30 PM CDT | Flash Flood Warning | LIX | Lafourche | 90 min |
| May 12, 11:13 AM CDT | Flash Flood Warning | LIX | Livingston | 2 hr |
| May 12, 3:39 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa | 51 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | LIX | Iberville | 31 min |
| May 12, 4:27 PM CDT | Flash Flood Warning | LIX | Saint Tammany, Tangipahoa | 4 hr |
| May 12, 4:50 PM CDT | Special Marine Warning | LIX | 115 min | |
| May 12, 6:39 PM CDT | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist, Tangipahoa | 21 min |
| May 12, 6:41 PM CDT | Special Marine Warning | LIX | 2 hr |
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.